Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, July 7, 2012

July 7, 2012 · NWS CTP · 42 events in 19 counties and zones

A cold front moved into a very warm and unstable air mass over central Pennsylvania, which triggered numerous severe thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front moved into a very warm and unstable air mass over central Pennsylvania, which triggered numerous severe thunderstorms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 10:25 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 10:25 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT SAT JUL 7 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE WILL PRODUCE PERHAPS THE HOTTEST DAY
OF THE SUMMER TODAY. A COLD FRONT WILL SLIP SOUTH FROM NEW YORK
STATE AND PUSH THE HOT AIR TO THE SOUTH AND EAST ON SUNDAY. THIS
WILL BEGIN A COOL DOWN THAT WILL LAST MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATE MORNING SATELLITE AND RADAR COMPOSITE SHOWS THE INITIAL
STAGES OF AN MCS /ASSOCIATED WITH A FLAT UPPER SHORTWAVE AND
CORRESPONDING...POWERFUL MID LEVEL JET CORE OF 50-60 KTS/ THAT WILL
PLOW TO THE SE AND NIP OUR FAR NERN COUNTIES THROUGH EARLY THIS
AFTERNOON.

THE LLVL OUTFLOW BOUNDARY FROM THIS CONVECTIVE FEATURE...WILL
COMBINE WITH THE INLAND PENETRATION OF THE LAKE ERIE BREEZE...AND
FAVORABLE RIGHT ENTRANCE REGION OF AN APPROACHING UPPER JETLET TO
DEVELOP ADDITIONAL CLUSTERS OF STRONG TO POSSIBLY SVR TSRA ACROSS
NRN PENN AFTER 18Z.

THE STRONG MID LEVEL CAP...HIGHLIGHTED BY 700 MB TEMPS OF GRTN
+12C...SHOULD GREATLY LIMIT THE SOUTHWARD PROGRESSION OF TSRA LATE
TODAY INTO THE SOUTHERN HALF OF PENN.

FOCUS AREA OF SVR TSRA LATE THIS AFTERNOON AND EVENING WILL BE NEAR
AND JUST TO THE NORTH OF INTERSTATE 80 IN CENTRAL AND EASTERN PENN.
POCKETS OF 0-1KM EHI...0-1KM AND 0-3 KM BULK SHEAR OF 25KTS AND 40
KTS RESPECTIVELY /ALONG WITH A BAND OF RELATIVELY LOWER SFC DEWPOINT
DEPRESSIONS LESS THAN 10F/ WILL SUPPORT THE POTENTIAL FOR
STRONG/DAMAGING STRAIGHT LINE WINDS FROM THE NORTHWEST...AND EVEN
SOME TRANSIENT SUPERCELLS NEAR AND TO THE EAST OF KIPT.

THE WINDS WILL BECOME MORE-WESTERLY AND THE SUN WILL BAKE THE AREA
THIS AFTERNOON. DEEP MIXING AND EXTREMELY ABNORMAL TEMPERATURES
ALOFT WILL LEAD TO MAXES AROUND 100F IN THE SUSQ VALLEY. ALL THE
REST OF THE AREA WILL BE IN THE 90S. THESE ARE ALL VERY CLOSE TO
RECORD VALUES FOR THE DAY. SEE BELOW FOR MORE DETAILED CLIMATE INFO.
MODEL DATA SUGGESTS THAT ISOLD STORMS MOVE DOWN FROM WRN NY OR POP
UP OVER THE NE LATE THIS AFTN...BUT THE NAM IS VERY PESSIMISTIC/DRY
VS THE OTHER NEAR TERM GUIDANCE. THE GFS IS MOST-AGGRESSIVE IN
GENERATING CONVECTION/QPF IN THE AFTERNOON. THE LACK OF QPF IS NOT
SURPRISING SINCE THE WARM TEMPS ALOFT WILL BE A HINDRANCE TO DEEP
CONVECTION. WILL CONTINUE AS WITH PREV FORECASTS AND HINT AT
ISOLD/SCT CONVECTION IN THE NE THIS AFTN...AND FOR MOST OF THE NRN
TIER BY EARLY EVENING. SPC SLIGHT RISK MENTIONS MODERATE TO STRONG
VERTICAL SHEAR WHICH COULD MAKE SUPERCELL STORMS POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE FIRING UP
OVER THE NORTH IN THE EVENING. BUT...THE LOSS OF BEST SOLAR
RADIATION COULD KEEP THE CONVECTION SPARSE. WILL TOP POPS AT ABOUT
40PCT. WILL CONTINUE TO MENTION TSTORMS WITH GUSTY WINDS.
TEMPS IN THE ENTIRE PROFILE ARE VERY WARM SO LARGE HAIL IS A LOWER
THREAT THAN WIND DAMAGE. IF STORMS REMAIN CELLULAR....THE THREAT
FOR HAIL WILL BE GREATER. BUT SPC MENTIONS MORPH OF STORMS INTO
MULTI-CELL AND/OR BOWING MCS POSSIBLE. THE REAL FRONT AND
DRY/COOLER AIR WAITS UNTIL LATE TONIGHT OR EARLY SUNDAY TO GET
INTO THE FAR N...AND TAKES UNTIL SUNDAY NIGHT TO REACH THE
SOUTHERN BORDER. WILL KEEP MINS VERY MILD IN THE SRN HALF OF THE
AREA. THE NRN TIER SHOULD DIP INTO THE L-M60S...NOT FAR FROM
NORMALS. SINCE THE FRONT MOVES SLOWLY...SCT SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SUNDAY EVENING IN
THE SOUTH. SLIGHT RISK STAYS UP OVER THE SRN TIER FOR SUNDAY AS LIFT
PRESENT ALONG THE FRONT AND VERY HIGH MOISTURE AND HEAT LEAD TO
HIGH CAPE AND MODERATE SHEAR AGAIN SUNDAY. CLOUDS AND THE COOLER
AIR ON THE WHOLE WILL CHOP 10 TO 15F OFF SUNDAY HIGHS VS SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A WELCOME RETURN TO NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES
AND LOWER HUMIDITY IS IN STORE FOR EARLY NEXT WEEK...AS THE UPPER
LEVEL RIDGE RETROGRADES TO THE SW UNITED STATES AND A TROF DIGS
INTO THE NORTHEAST.

12Z GEFS SHOWS THE RIBBON OF HIGHER PWATS ALONG AND AHEAD OF THE
FRONT SLOWING DOWN AND STALLING JUST SOUTH OF THE AREA EARLY
NEXT WEEK. HELD ON TO SLIGHTLY HIGHER POPS INTO MONDAY ACROSS FAR
SOUTHERN PA.

MODELS ARE HINTING AT A DEVELOPING BERMUDA HIGH IN THE WESTERN
ATLANTIC BY LATE NEXT WEEK...WHICH COULD LEAD TO A GRADUAL
INCREASE HEAT AND HUMIDITY HEADING TOWARDS NEXT WEEKEND.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
LIGHT HAZE WITH VSBYS OF 6-7SM WILL LINGER FOR MUCH OF THE DAY...
ESP ACROSS SRN AIRFIELDS. THE REST OF SATURDAY WILL FEATURE
WIDESPREAD VFR CONDS AND AN INCREASINGLY GUSTY WEST WIND. BUFKIT
SOUNDINGS SUPPORT AFTN GUSTS BTWN 20-25KTS ACROSS THE NORTHERN HALF
OF THE STATE.

COLD FRONT DROPPING SOUTH INTO PA WILL SUPPORT AT LEAST SCT TSRA
THIS AFTN/EVE...STARTING ACROSS THE NORTH AND MOVING SWD THROUGH
THE AFTN.

OUTLOOK... SUN...ISOLD THUNDERSTORM IMPACTS...MAINLY SOUTH.
MON- WED...NO SIG WX EXPECTED.

&&

.CLIMATE...
REC MAXES FOR SAT THE 7TH ARE 101F SET IN THE HOT SUMMER OF 1988
AT BOTH MDT AND IPT. THICKNESSES OF 582DAM...8H TEMPS IN THE
M20S...700H TEMPS OVER 12C...SUNSHINE AND A LIGHT WESTERLY
DOWNSLOPE WIND WILL PUT THOSE RECORDS IN JEOPARDY.

OTHER RECORDS OF NOTE FOR 7 JULY...
99F ALTOONA
98F STATE COLLEGE
93F BRADFORD
100F YORK 3SSW

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
PAZ019-025>028-034-035-045-046-049>053-058.
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 6 PM EDT THIS
EVENING FOR PAZ036-056-057-059-063>066.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DANGELO
LONG TERM...EVANEGO
AVIATION...GARTNER
CLIMATE...LAMBERT
Hazardous weather outlook, Jul 7, 1:37 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
237 PM EDT SAT JUL 7 2012

PAZ004>006-010>012-017-018-024-037-041-042-081845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
237 PM EDT SAT JUL 7 2012

...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ONE OR TWO LINES OF THUNDERSTORMS WILL PUSH SOUTH THROUGH THE
REGION THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ019-025>028-045-046-049>053-058-081845-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
237 PM EDT SAT JUL 7 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ONE OR TWO LINE OF THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
REGION LATE TODAY AND THIS EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ033-081845-
SOMERSET-
237 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

ONE OR TWO LINE OF THUNDERSTORMS WILL FORM ACROSS NORTHERN
PENNSYLVANIA THIS AFTERNOON AND PUSH SOUTH TOWARD THE REGION THIS
EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ034-035-081845-
BEDFORD-FULTON-
237 PM EDT SAT JUL 7 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

ONE OR TWO LINE OF THUNDERSTORMS WILL FORM ACROSS NORTHERN
PENNSYLVANIA THIS AFTERNOON AND PUSH SOUTH TOWARD THE REGION THIS
EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ036-056-057-059-063>066-081845-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
237 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

ONE OR TWO LINE OF THUNDERSTORMS WILL FORM ACROSS NORTHERN
PENNSYLVANIA THIS AFTERNOON AND PUSH SOUTH TOWARD THE REGION THIS
EVENING. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Jul 7, 10:02 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EDT SAT JUL 7 2012

PAZ037-071630-
TIOGA PA-
1102 AM EDT SAT JUL 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TIOGA
COUNTY...

AT 1053 AM EDT...THE SOUTHWEST END OF A LINE OF STRONG THUNDERSTORMS
WAS LOCATED FROM 25 MILES NORTHEAST OF WOODHULL TO 20 MILES
NORTHWEST OF WOODHULL TO 17 MILES NORTH OF STANNARDS...MOVING
SOUTHEAST AT 55 MPH.

WIND GUSTS FROM THE NORTH TO NORTHWEST...UP TO 45 MPH AND PEA SIZE
HAIL ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THESE STORMS AS THEY CROSS EXTREME
NORTHEASTERN TIOGA COUNTY BETWEEN 1130 AM AND 1230 PM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE
STORMS WILL AFFECT ELKLAND...TIOGA JUNCTION AND ROSEVILLE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6 NEAR THE
BRADFORD COUNTY LINE...ROUTE 15 FROM TIOGA TO LAWRENCEVILLE.

LAT...LON 4199 7692 4194 7690 4177 7689 4177 7690
      4200 7735 4200 7693

FORECASTER: LAMBERT
Special weather statement, Jul 7, 12:52 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT SAT JUL 7 2012

PAZ005-006-037-071915-
MCKEAN PA-POTTER PA-TIOGA PA-
152 PM EDT SAT JUL 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MCKEAN...NORTHERN POTTER AND TIOGA COUNTIES BETWEEN 215 PM AND 315
PM EDT...

AT 146 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
ANGELICA...TO LITTLE VALLEY...AND SINCLAIRVILLE IN SOUTHERN NEW
YORK. THIS LINE OF STORMS WAS MOVING QUICKLY TO THE SOUTHEAST AT...
MOVING SOUTHEAST AT 35 MPH AND WILL MOVE TO NEAR THE
PENNSYLVANIA...NEW YORK BORDER AROUND 215 PM...THEN SOUTH OF ROUTE 6
BETWEEN 230 PM AND 315 PM.

THIS LINE OF STORMS WILL LIKELY CONTINUE TO GRADUALLY INTENSIFY AND
MAY BECOME SEVERE OVER THE NEXT HOUR.

WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT GENESEE...ELKLAND...COUDERSPORT
AND ROULETTE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 446...STATE
ROAD 449.

LAT...LON 4174 7688 4170 7688 4164 7726 4168 7839
      4200 7892 4201 7732

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 14 hail. Local standard time, as filed.

Thunderstorm Wind, McKean

When
July 7, 1:40 PM EST
Where
McKean County, 1.03 mi E of Duke Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.950, -78.480

Thunderstorm winds estimated near 60 mph knocked down trees in Duke Center.

Hail, McKean

When
July 7, 1:55 PM EST
Where
McKean County, 0.69 mi S of Port Allegany
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -78.280

Quarter size hail reported in Port Allegany.

Hail, Potter

When
July 7, 1:55 PM EST
Where
Potter County, Hickox
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -77.850

Quarter size hail reported northwest of Ulysses.

Hail, McKean

When
July 7, 2:00 PM EST
Where
McKean County, 0.51 mi E of Turtlepoint
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -78.340

Golf ball size hail reported in Turtlepoint.

Thunderstorm Wind, Potter

When
July 7, 2:05 PM EST
Where
Potter County, 0.51 mi E of Lewisville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -77.760

Thunderstorm winds estimated near 75 mph knocked down several large trees and limbs in Ulysses.

Thunderstorm Wind, Tioga

When
July 7, 2:25 PM EST
Where
Tioga County, 0.52 mi E of Ansonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.750, -77.420

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires between Wellsboro and Galeton.

Thunderstorm Wind, Tioga

When
July 7, 2:46 PM EST
Where
Tioga County, 2.93 mi ENE of Sebring
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.620, -77.070

Thunderstorm winds estimated near 60 mph knocked down trees in Liberty Township near Blossburg.

Thunderstorm Wind, Clinton

When
July 7, 3:00 PM EST
Where
Clinton County, 0.69 mi N of South Renovo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.330, -77.750

Thunderstorm winds estimated near 60 mph knocked down trees in Renovo.

Thunderstorm Wind, Lycoming

When
July 7, 3:18 PM EST
Where
Lycoming County, Loyalsockville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.320, -76.920

Thunderstorm winds estimated near 60 mph knocked down trees Loyalsockville.

Thunderstorm Wind, Lycoming

When
July 7, 3:23 PM EST
Where
Lycoming County, 1.04 mi E of Picture Rocks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.280, -76.710

Thunderstorm winds estimated near 60 mph knocked down numerous trees in Picture Rocks.

Hail, Lycoming

When
July 7, 3:24 PM EST
Where
Lycoming County, 0.86 mi NE of Newberry
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.240, -77.020

Nickel size hail reported in Williamsport.

Thunderstorm Wind, Lycoming

When
July 7, 3:25 PM EST
Where
Lycoming County, 0.24 mi NE of Williamsport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.252, -76.996

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires at the intersection of Sheridan and Eldred Streets in Williamsport. Some trees fell on houses causing structural damage.

Hail, Lycoming

When
July 7, 3:26 PM EST
Where
Lycoming County, 0.86 mi NE of Newberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -77.020

Quarter size hail reported in Williamsport.

Thunderstorm Wind, Lycoming

When
July 7, 3:27 PM EST
Where
Lycoming County, 0.37 mi S of (Ipt)williamsport Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.245, -76.921

The Williamsport Regional Airport ASOS (KIPT) recorded a peak thunderstorm wind gust of 50 knots or 58 mph.

Hail, Lycoming

When
July 7, 3:30 PM EST
Where
Lycoming County, (Ipt)williamsport Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
41.250, -76.920

Penny size hail reported in Montoursville.

Thunderstorm Wind, Northumberland

When
July 7, 3:45 PM EST
Where
Northumberland County, 1.04 mi E of Watsontown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.080, -76.860

Thunderstorm winds estimated near 60 mph knocked down trees in Watsontown. One tree fell onto a car.

Thunderstorm Wind, Columbia

When
July 7, 3:48 PM EST
Where
Columbia County, 0.86 mi SW of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.190, -76.390

Thunderstorm winds estimated near 60 mph knocked down numerous trees across the northern part of Columbia county, including the Benton area.

Thunderstorm Wind, Centre

When
July 7, 3:57 PM EST
Where
Centre County, 3.2 mi WNW of Howard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -77.730

Thunderstorm winds estimated near 60 mph knocked down trees and large limbs near Howard.

Thunderstorm Wind, Union

When
July 7, 4:05 PM EST
Where
Union County, 1.71 mi WNW of Mifflinburg
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
State Official
Coordinates
40.930, -77.060

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Mifflinburg. One person was injured by the live wires.

Thunderstorm Wind, Schuylkill

When
July 7, 4:25 PM EST
Where
Schuylkill County, 1.25 mi ESE of Ginther
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.840, -75.980

Thunderstorm winds estimated near 60 mph knocked down numerous trees in Ryan and Rush Townships near Tamaqua.

Thunderstorm Wind, Schuylkill

When
July 7, 4:47 PM EST
Where
Schuylkill County, 0.52 mi W of Pine Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.550, -76.390

Thunderstorm winds estimated near 60 mph knocked down trees in Pine Grove Township.

Hail, Schuylkill

When
July 7, 4:49 PM EST
Where
Schuylkill County, 0.52 mi W of Pine Glen
Measured
0.75 in hail
Reported by
Public
Coordinates
40.550, -76.390

Penny size hail reported in Pine Grove.

Thunderstorm Wind, Clearfield

When
July 7, 4:55 PM EST
Where
Clearfield County, 0.87 mi SE of Troutville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.020, -78.790

Thunderstorm winds estimated near 60 mph knocked down trees in Troutville.

Thunderstorm Wind, Blair

When
July 7, 4:58 PM EST
Where
Blair County, 0.53 mi E of Holidaysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.430, -78.390

Thunderstorm winds estimated near 60 mph knocked down over 100 trees south of Altoona near Hollidaysburg.

Hail, Lebanon

When
July 7, 5:11 PM EST
Where
Lebanon County, 0.69 mi N of Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -76.420

Penny size hail reported in Lebanon.

Thunderstorm Wind, Huntingdon

When
July 7, 5:15 PM EST
Where
Huntingdon County, 1.26 mi WSW of Calvin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.320, -78.050

Thunderstorm winds estimated near 60 mph knocked down trees near Birdville.

Thunderstorm Wind, Perry

When
July 7, 5:25 PM EST
Where
Perry County, 0.69 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.480, -77.130

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Newport.

Hail, Perry

When
July 7, 5:28 PM EST
Where
Perry County, 2.63 mi W of New Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -77.000

Penny size hail reported near Amity Hall.

Thunderstorm Wind, Huntingdon

When
July 7, 5:28 PM EST
Where
Huntingdon County, 0.87 mi SW of Allenport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.360, -77.880

Thunderstorm winds estimated near 60 mph knocked down trees just south of Mount Union.

Thunderstorm Wind, Juniata

When
July 7, 5:55 PM EST
Where
Juniata County, East Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.370, -77.600

Thunderstorm winds estimated near 60 mph knocked down trees and wires in East Waterford.

Thunderstorm Wind, Juniata

When
July 7, 6:00 PM EST
Where
Juniata County, 2.32 mi SSE of Mc Coysville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.420, -77.550

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Honey Grove.

Thunderstorm Wind, Juniata

When
July 7, 6:20 PM EST
Where
Juniata County, 0.53 mi W of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.530, -77.390

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Port Royal.

Thunderstorm Wind, Perry

When
July 7, 6:35 PM EST
Where
Perry County, 2.14 mi NNW of Shermans Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.350, -77.180

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Shermansdale.

Thunderstorm Wind, York

When
July 7, 6:52 PM EST
Where
York County, 0.87 mi NW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.960, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees and large branches in York.

Hail, Dauphin

When
July 7, 7:00 PM EST
Where
Dauphin County, 0.69 mi N of Lawnton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.260, -76.800

Penny size hail reported in Lawnton.

Thunderstorm Wind, York

When
July 7, 7:05 PM EST
Where
York County, 0.87 mi NW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.960, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees in York.

Thunderstorm Wind, Lancaster

When
July 7, 7:28 PM EST
Where
Lancaster County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.030, -76.500

Thunderstorm winds estimated near 60 mph knocked down trees in Columbia.

Thunderstorm Wind, Lancaster

When
July 7, 7:40 PM EST
Where
Lancaster County, Millersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.000, -76.350

Thunderstorm winds estimated near 60 mph uprooted a tree and damaged a gazebo and shed in Millersville.

Hail, Lancaster

When
July 7, 7:42 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -76.300

Quarter size hail reported in Lancaster.

Hail, Lancaster

When
July 7, 7:47 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park
Measured
1.25 in hail
Reported by
Public
Coordinates
40.040, -76.300

Half-dollar size hail reported in Lancaster.

Hail, Lancaster

When
July 7, 7:49 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park
Measured
0.75 in hail
Reported by
Public
Coordinates
40.040, -76.300

Penny size hail reported in Lancaster.

Hail, Lancaster

When
July 7, 7:52 PM EST
Where
Lancaster County, 0.53 mi E of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -76.190

Dime to quarter size hail reported in Strasburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382131, 382120, 382121, 382122, 382132, 382133, 382134, 382135, 382136, 382137, 382123, 382138, 382124, 382141, 382125, 382145, 382146, 382153, 382147, 382154, 382155, 382126, 382142, 382156, 382127, 382143, 382157, 382128, 382160, 382149, 382150, 382151, 382158, 382449, 382129, 382152, 382159, 382161, 382445, 382447, and more.